ADVERTISEMENT

FDA to Investigate Liver Side Effects of Weight Loss Drug

08/31/2009 - News

FDA to Investigate Liver Side Effects of Weight Loss Drug

By: June Chen, MD

Tools:
The U.S. Food and Drug Administration (FDA) announced that its regulators are reviewing at least 32 reports of liver problems between 1999 and 2008 in patients who were taking the weight loss drug orlistat. Orlistat is marketed as prescription weight loss drug Xenical and as over-the-counter weight loss drug Alli.
 
Of the 32 reports of liver problems associated with the weight loss drug, 27 patients required hospitalization and six suffered liver failure. Of note, thirty of the 32 reports occurred outside of the United States. Orlistat was approved as an over-the-counter weight loss drug in 2007, and it works by blocking the absorption of fat in the digestive tract.
 
The FDA stresses that, as yet, no definite association has been established between orlistat and liver injury. They advise patients currently taking orlistat as a weight loss drug should continue to use the product as directed, but those with jaundice, brown urine, abdominal pain, light-colored stools, itching, loss of appetite, or fatigue should consult a healthcare professional, as these may be symptoms of liver injury. Along with the 32 reported cases of liver-related adverse events in patients taking orlistat, the FDA will also be reviewing other suspected cases of liver injury that were submitted by the manufacturer of the weight loss drug. As soon as its review of orlistat is complete, the FDA will communicate its findings to the public, so stay posted.
 

Source:

U.S. Food and Drug Administration Postmarket Drug Safety Information for Patients and Providers, August 24, 2009.
Created on: 08/31/2009
Reviewed on: 08/31/2009

Your rating: None
Tools: